Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

August 10, 2021Lee County, Ogle County, Winnebago County, Illinois

NWS Chicago, IL issued this special weather statement at Aug 10, 2021, 5:21 PM CDT for Lee County, Ogle County, Winnebago County, Illinois. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 5:21 PM CDT (22:21 UTC)
Expired
Aug 10, 2021, 6:15 PM CDT
In force
54 min
Issued by
NWS Chicago, IL
Hail
0.75 in
Wind
40

Counties Lee County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:46 PM CDTTSTM WND DMG1 N Rockford, ILTREE DOWNED ON POWERLINES ALONG AUBURN STREET NEAR RIDGE AVENUE. TIME ESTIMATED BY RADAR.
Aug 10, 5:50 PM CDTTSTM WND DMG2 E Rockford, ILPOWER LINES DOWNED ON STATE STREET NEAR PALM AVENUE. TIME ESTIMATED BY RADAR.
Aug 10, 5:55 PM CDTTSTM WND DMG3 Ese Loves Park, IL8-IN DIAMETER TREE DOWN ALONG SPRING BROOK ROAD WEST OF MULFORD ROAD. TIME ESTIMATED BY RADAR.
Aug 10, 6:00 PM CDTTSTM WND DMGRoscoe, ILLARGE TREE UPROOTED IN ROSCOE AREA. TIME ESTIMATED BY RADAR.
Aug 10, 6:05 PM CDTTSTM WND DMGLeaf River, ILMULTIPLE TREES DOWNED IN LEAF RIVER, INCLUDING SOME LARGE BRANCHES. TIME ESTIMATED BY RADAR.
Aug 10, 6:12 PM CDTTSTM WND DMGPecatonica, ILPOWER LINES DOWNED IN THE VICINITY OF PECATONICA. TIME ESTIMATED BY RADAR.
Aug 10, 6:15 PM CDTTSTM WND DMGRockton, ILPHOTO SHARED VIA SOCIAL MEDIA SHOWS LARGE BRANCH DOWNED IN ROCKTON AREA.
Aug 10, 6:25 PM CDTTSTM WND GST 581 Nnw Rochelle, ILPRIVATE WEATHER STATION REPORTED 58 MPH GUST IN NORTHWEST ROCHELLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3755 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KLOT 102221
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
521 PM CDT Tue Aug 10 2021
 
ILZ003-008-010-102315-
Winnebago IL-Ogle IL-Lee IL-
521 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Lee, Ogle and
Winnebago Counties through 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from near Galena to Tampico. Additional scattered 
strong storms were developing just southwest of the Rockford metro.
Movement was northeast at 40 mph. Additional organized stronger 
storms, potentially reaching severe limits, will likely move into 
this area after 6 to 630 PM.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Rockford, Beloit, Loves Park, Machesney Park, Dixon, Roscoe,
Rochelle, South Beloit, Rockton, Byron, Oregon, Mount Morris, Amboy,
Polo, Rockford Airport, Cherry Valley, Winnebago, Davis Junction,
Pecatonica and Forreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.

&&

LAT...LON 4250 8894 4189 8894 4158 8924 4158 8963
      4193 8963 4193 8969 4220 8969 4220 8940
      4250 8940
TIME...MOT...LOC 2220Z 234DEG 37KT 4219 9018 4154 8972 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:38 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 10, 3:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
338 PM CDT Tue Aug 10 2021

.SHORT TERM...
245 PM CDT

Through Wednesday Morning...

As anticipated, thunderstorms are erupting within two areas in
Iowa - the first near a subtle mesoscale convective vortex just
north of the IA/MO state line, and the second along a northwestern
wind shift in northeastern Iowa. The storms have been explosive
in growth, as evident by one storm producing 1" hail report within
15 minutes of the the first lightning strike. Such behavior is
not surprising given extreme instability in place, with surface
dew points in the lower 80s(!), surface temperatures in the upper
80s to lower 90s, and mid-level lapse rates of 8.3 K/km supporting
RAP-analyzed MLCAPE of 4500-5000 J/kg. While deep-layer shear will
remain less than we normally expect for organized severe weather
episodes, extreme instability often "picks up the slack."

Accordingly, any storm that develops today will almost certainly
become severe with a threat for all severe hazards (damaging hail,
destructive winds, and brief tornadoes). The greatest threat
appears to be damaging winds strong enough to uproot trees given
such extreme instability but weak shear (e.g. top-heavy cores as
well as potential to "grow upscale" via the amalgamation of beefy
cold pools). We already see signs of an organized line developing
in northeastern Iowa, which itself may turn east to southeast
into northern Illinois this evening. Finally, while low-level
shear will be less than yesterday, plentiful low-level moisture as
well as extreme low-level stretching potential will nevertheless
keep the threat for tornadoes present, albeit favoring brief
touchdowns rather than those that carry long tracks. The timeframe
of greatest concern remains 6 to 11 PM CDT.

Tonight through Wednesday morning, a stout 35-40 kt 850 mb low-
level jet will develop and point into eastern Iowa and northern
Illinois atop a convectively-generated outflow boundary. Depending
on where the boundary stalls tonight (e.g. where will LFCs be
breached?), regenerating thunderstorms are likely somewhere in the
Lower Great Lakes. Where storms to redevelop, concern is high
that an axis of hefty rainfall totals and hence flash flooding
will occur considering ample instability to take advantage of
PWATs > 2". In these situation, total rainfall amounts can easily
exceed 6 inches. Confidence in exactly where such rainfall totals
may occur, however, remains low. If you had to twist our arms,
we'd say areas along and south of a line from Dixon to Kankakee
have the highest threat for flash flooding tonight into Wednesday
morning (looking at midnight to 10 AM or so).

One final note - heat index values are currently 105 to 110
across the area. Take frequent breaks and stay hydrated if
outdoors.

Borchardt

&&

.LONG TERM...
334 PM CDT

Wednesday afternoon and Wednesday night...

The forecast for Wednesday is repeat of Tuesday, with concerns again
centering on heat and thunderstorms in the warm, moist and unsettled
weather pattern.

Following morning convection in the region, it appears the early to
mid afternoon will be a period of drying/subsidence ahead of
stronger mid level flow and an approaching cold front. Forecasted
925 mb temperatures and surface dewpoints look to be just a tad
lower than today. Having widespread 105-110 heat indices today, feel
like while we look to take a tip downward and may have lingering
cloud cover, the several days of uncomfortable weather support
another Heat Advisory Wednesday afternoon.

Concern will then shift to the longwave trough over the upper
Midwest that will steer a cold front toward the upper/mid
Mississippi Valley late Wednesday. Convective initiation is likely
along the front in another extremely buoyant airmass. It is still
unclear on the convective coverage, but it seems favorable that this
activity will again approach the local area late afternoon and
evening. This would support a higher end wind threat should factors
come together, and this will be a period to watch.

The front will not fly on through, therefore we will need to watch
for additional training thunderstorms Wednesday night which will
pose a flooding threat.

KMD

Thursday through Monday...Previous forecast discussion
unchanged...Capping will remain a limiting factor in convective
coverage on Thursday as larger-scale forcing will be confined to the
mid-level wave brushing the area. However, modest deep layer shear
up to 25 knots within a highly unstable environment conditional upon
breaking the cap warrants chance PoPs and a mention of severe storm
potential through most of this period. This is particularly the case
Thursday afternoon across the south half of the CWA.

South of the boundary on Thursday, very humid conditions will
persist, with afternoon heat index values possibly surpassing 100F.

Thursday night and Friday: A slow-moving cold front will shift south
across the forecast area, with convective potential at any given
time mainly tied to the location of the front. Guidance has slowed
the progression of the front, resulting in the introduction of low
chance of thunderstorms across the south half of the CWA through the
day (but especially the afternoon) on Friday. Drier profiles behind
Thursday's potential storms reduces afternoon heat concerns as well
as coverage of storms.

Saturday through Monday: High pressure will build across the region
through the weekend and into early next week, bringing dry weather
along with cooler and much less humid conditions.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

Our main TAF concern is timing several potential windows for
thunderstorms.

It is very unstable today and tonight. Therefore concern for
thunderstorms is high, though we need to wait for forcing to
arrive. The first system is across Iowa. It still appears likely
the convection will initiate to our west this afternoon, though
confidence on coverage is a bit lower. Given that this system will
move on through the area this evening, we have not made many
changes to the timing for storms this evening, it appears to be on
track with medium confidence.

This wave will pass through and then there should be a lull. The
low level jet will initiate additional showers and storms tonight.
Some of this could be nearby, but we have higher confidence in
these redeveloping near the Mississippi River overnight. There is
another trough that will glide through in conjunction with this
development which may lead to some thunderstorms in the region
tomorrow morning. Confidence on this evolution is not high.
Therefore we continued a VCSH mention overnight with a PROB30
introduction of TS for tomorrow morning.

After this, there should be a lull with subsidence behind the
morning activity. Then, additional storms will develop across E.
IA and W. IL Wednesday afternoon. These will get moving toward
the TRACON area late afternoon. Did not introduce TS yet as it is
still favored tomorrow evening, but its plausible they get into
the airspace a bit sooner.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 7 PM
     Tuesday.

     Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon
     Wednesday to 7 PM Wednesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Tuesday.

     Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Wednesday to 7 PM Wednesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 10, 3:09 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
309 PM CDT Tue Aug 10 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-112015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
309 PM CDT Tue Aug 10 2021 /409 PM EDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to 1 inch in diameter.
     Elevated damaging wind risk...up to 70.
  Limited Flooding Risk.
  Significant Excessive Heat Risk.

DISCUSSION...

Thunderstorms developing across eastern Iowa and will track
across the area this evening. Each storm will be capable of
producing winds strong enough to uproot trees, damaging hail,
brief tornadoes, and torrential downpours. The primary
thunderstorm threat will be between 6 and 11 PM CDT.

Dangerous heat will continue this afternoon with heat related
illness probable after 30 minutes of being in direct sunlight.

Additional thunderstorms may develop after midnight and produce
torrential downpours with a threat for flash flooding. At this
point, it appears such renewed thunderstorms will be south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Elevated Thunderstorm Risk.

DISCUSSION:

Warm and humid conditions will persist Wednesday and Thursday,
with afternoon heat indices possibly surpassing 105 F during the
afternoon.

Another round of strong to severe storms may occur Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening and overnight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 40 mph.

LMZ740>745-112015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
309 PM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1 inch in diameter.
     Limited thunderstorm wind gust risk...up to 60 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft may occur.
  Limited Severe Thunderstorm Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 10, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
521 PM CDT Tue Aug 10 2021

ILZ003-008-010-102315-
Winnebago IL-Ogle IL-Lee IL-
521 PM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Lee, Ogle and
Winnebago Counties through 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to Tampico. Additional scattered
strong storms were developing just southwest of the Rockford metro.
Movement was northeast at 40 mph. Additional organized stronger
storms, potentially reaching severe limits, will likely move into
this area after 6 to 630 PM.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockford, Beloit, Loves Park, Machesney Park, Dixon, Roscoe,
Rochelle, South Beloit, Rockton, Byron, Oregon, Mount Morris, Amboy,
Polo, Rockford Airport, Cherry Valley, Winnebago, Davis Junction,
Pecatonica and Forreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.

&&

LAT...LON 4250 8894 4189 8894 4158 8924 4158 8963
      4193 8963 4193 8969 4220 8969 4220 8940
      4250 8940
TIME...MOT...LOC 2220Z 234DEG 37KT 4219 9018 4154 8972

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

FRIEDLEIN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:18 PM CDTSevere Thunderstorm WarningLOTCook, DuPage42 min
Aug 9, 8:21 PM CDTSpecial Marine WarningLOT114 min
Aug 9, 9:19 PM CDTSpecial Weather StatementLOTGrundy26 min
Aug 9, 9:30 PM CDTTornado WarningLOTKankakee, Will45 min
Aug 9, 10:06 PM CDTTornado WarningLOTWill54 min
Aug 9, 10:12 PM CDTSpecial Marine WarningLOT2 hr
Aug 10, 3:07 PM CDTHeat AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more28 hr
Aug 10, 5:39 PM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago81 min
Aug 10, 6:10 PM CDTSevere Thunderstorm WarningLOTDeKalb, LaSalle, Lee65 min
Aug 10, 6:16 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry74 min
Aug 10, 6:34 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTCook, DuPage, Kane, Lake, McHenry86 min
Aug 10, 6:38 PM CDTSevere Thunderstorm WarningLOTGrundy, Kane, Kendall82 min
Aug 10, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTCook, DuPage, Will95 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.